I recently read a scary piece by Anne L. Peters, MD, Beverly Hills endo, Professor of Medicine, and Endocrine Society spokesperson. Title: “Seizures, Vomiting, Fear of Dying: The Threat of Hypoglycemia.” Subtitle: “Patients with Diabetes Explain How They Experience Hypoglycemia.” There’s also a short video at Medscape.com.
Peters wrote, “As a physician, I'm judged on how my patients do with their A1c targets. I always want people to be at less than 7% so that they do not get horrible complications. But day in and day out, patients have to live with the overarching concern of being too low. That can happen anytime, day or night. A patient can go too low if they misjudge insulin by maybe a unit or two, eat too little, or exercise too much” (all emphases mine).
Those three things will surely do it. But saying, “Eat too little” is misinformation. She really means, “Eat too few carbohydrates,” thus not RAISING their blood sugar enough. Equally, by wanting her patient’s A1c’s to be less than 7%, but not “too low,” it is reasonable to infer it is okay for a patient to be in a perpetual disease state, according to the ADA’s “Standards of Medical Care,” because clinical diagnosis of Type 2 diabetes is defined as an A1c ≥6.5%.
This approach to your medical care is because of medical practice liability. It is preferable to the doctor that the patient on insulin not be at risk of a blood sugar too low, i.e., at risk of “seizures, vomiting and…dying.” One patient wrote, “My A1c is always around 6.7- 6.9%, and this is fine with me and my doctor. I hate hypoglycemia!” Most doctors would agree. They are, after all, ALL “judged” (her words) on how [their] patients do with their A1c targets, and the “Standards of Medical Care” call for your A1c, much too liberally IMHO, to be JUST AT OR LESS THAN 7%.
Peter’s patient perspective was “If I die tomorrow from a low blood sugar, who cares what my A1c is?” This concern, she said, is “a real part of the experience” her patients have of “living with diabetes.” For her part, “A real part of the experience of [her] giving [prescribing] insulin is the fear of hypoglycemia.” One just follows, literally, the other.
But it’s the dietary advice you have received that will put you are in a perpetual disease state, in which your Type 2 diabetes will PROGRESS to where your doctor will be “giving (you) insulin.” You WILL become an insulin-dependent Type 2 at risk of “seizures, vomiting and…dying” including all the micro and macro vascular complications for Type 2 diabetics with A1c’s ≥6.5%, or for that matter ≥5.5%. Your death will, actuarily speaking, be 8 years earlier than your peers…. Think about that. But it doesn’t have to be. You can take responsibility for managing your own diabetes.
You started reading this post because I told you I have only experienced hypoglycemia three times in my life. All three times occurred in the same week 18 years ago. It was the week I began cold-turkey to eat Very Low Carb on the advice of my doctor. Two months earlier he had read a New York Times Sunday Magazine cover story by Gary Taubes, “What If It's All Been a Big Fat Lie.” My doctor tried the diet described in that article (20 grams of carbs a day) and lost 17 pounds. He then suggested I try it too, to lose weight, and I’ve been eating a Very Low Carb diet ever since.
At the time I weighed 375 pounds and was eating a “balanced” diet including beaucoup carbs. I was on 3 types of oral anti-diabetic meds and 3 types of blood pressure meds. My fasting blood glucose, at 155mg/dl, was still out of control (it was before the A1c test), and my blood pressure was border line. I would soon be an insulin-dependent Type 2.
My first episode of hypoglycemia occurred late on my first day on the new diet. I ate a candy bar and called my doctor. He told me to stop taking the 3rd class of diabetes drug he had recently prescribed. The next day I had another hypo. This time he said cut the dose of the other two drugs in half. But on the 3rd day I had yet another hypo, so he told me to cut the dose in half again! In all the years since then (2002) I have never had another hypo. I later dropped one of the two remaining drugs (Glyburide) altogether and continued taking 500mg of Metformin for a decade. Last year I raised my Metformin to a “therapeutic” dose and occasionally have FBGs in the 60s, without hypoglycemia. In the ensuing years, I’ve lost 185 pounds (See, “Not half the man I once was”), and my most recent A1c was 5.1%. Clinically speaking, I am now considered “non-diabetic” and in the normal risk range for co-morbidities and complications.